Call Us Today! 215-672-4327

Woman with ringing in her ears after taking this common medication.

You hear a ringing in your ears when you get up in the morning. This is odd because they weren’t doing that last night. So you start thinking about likely causes: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin last night.

Might it be the aspirin?

And that idea gets your brain going because maybe it is the aspirin. And you remember, somewhere in the deeper recesses of your memory, hearing that some medications were connected to reports of tinnitus. Is one of those medications aspirin? And if so, should you stop taking it?

What’s The Connection Between Tinnitus And Medications?

The enduring rumor has associated tinnitus symptoms with numerous medications. But what is the reality behind these rumors?

It’s widely assumed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. The reality is that there are a few types of medicine that can produce tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of theories:

  • Many medications can affect your blood pressure, which also can affect tinnitus.
  • Beginning a new medicine can be stressful. Or more frequently, it’s the underlying condition that you’re using the medication to treat that causes stress. And stress is commonly linked to tinnitus. So it’s not medication producing the tinnitus. It’s the stress of the entire experience, though the confusion between the two is somewhat understandable.
  • Tinnitus is a relatively common condition. Persistent tinnitus is an issue for as many as 20 million people. When that many people cope with symptoms, it’s unavoidable that there will be some coincidental timing that appears. Enough individuals will start taking medications around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.

What Medicines Are Linked to Tinnitus

There is a scientifically proven link between tinnitus and a few medicines.

Powerful Antibiotics And The Tinnitus Connection

There are certain antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are very strong and are normally reserved for specific instances. High doses are usually avoided because they can result in damage to the ears and bring about tinnitus symptoms.

Medicines For High Blood Pressure

Diuretics are frequently prescribed for individuals who are dealing with hypertension (high blood pressure). Some diuretics have been known to trigger tinnitus-like symptoms, but normally at significantly higher doses than you may typically encounter.

Ringing in The Ears Can be Produced by Taking Aspirin

It is feasible that the aspirin you used is causing that ringing. But here’s the thing: It still depends on dosage. Usually, high dosages are the real problem. The dosages you would take for a headache or to manage heart disease aren’t usually big enough to trigger tinnitus. The good news is, in most instances, when you stop using the huge dosages of aspirin, the tinnitus symptoms will dissipate.

Consult Your Doctor

Tinnitus might be able to be caused by several other unusual medications. And there are also some odd medication combinations and interactions that could produce tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best plan.

That said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. It’s hard to say for certain if it’s the medication or not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Call Now
Find Location